Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 45, NWS Kansas City, MO

May 4, 2015Andrew County, Buchanan County, Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 4, 2015, 5:15 PM CDT for Andrew County, Buchanan County, Missouri; Doniphan County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2015, 5:15 PM CDT (22:15 UTC)
Expired
May 4, 2015, 6:00 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 120 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 5:57 PM CDTTSTM WND DMGSt. Joseph, MOSEVERAL TREES DOWN AROUND ST JOSEPH ALONG WITH MULTIPLE POWER OUTAGES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 3:26 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WUUS53 KEAX 042215
SVREAX
KSC043-MOC003-021-042300-
/O.NEW.KEAX.SV.W.0045.150504T2215Z-150504T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
515 PM CDT MON MAY 4 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DONIPHAN COUNTY IN NORTHEAST KANSAS...
  SOUTH CENTRAL ANDREW COUNTY IN NORTHWEST MISSOURI...
  NORTHWESTERN BUCHANAN COUNTY IN NORTHWEST MISSOURI...

* UNTIL 600 PM CDT

* AT 512 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
  TROY...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  TROY...WATHENA...ELWOOD...ST. JOSEPH...AMAZONIA AND ST. JOSEPH
  AIRPORT.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-29 BETWEEN MILE MARKERS 40 AND 58.
  I-229 BETWEEN MILE MARKERS 0 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3991 9486 3965 9478 3962 9510 3963 9510
      3964 9512 3965 9512 3965 9519 3975 9523
TIME...MOT...LOC 2215Z 243DEG 12KT 3970 9509

HAIL...1.00IN
WIND...<50MPH

$$

PMM/GITRO
2 follow-up statements
897 
WWUS53 KEAX 042244
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 PM CDT MON MAY 4 2015

KSC043-MOC003-021-042300-
/O.CON.KEAX.SV.W.0045.000000T0000Z-150504T2300Z/
DONIPHAN KS-BUCHANAN MO-ANDREW MO-
544 PM CDT MON MAY 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
ANDREW...NORTHWESTERN BUCHANAN AND SOUTHEASTERN DONIPHAN COUNTIES
UNTIL 600 PM CDT...

AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WATHENA...AND
MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WATHENA...ELWOOD...ST. JOSEPH...AMAZONIA AND ST. JOSEPH AIRPORT.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-29 BETWEEN MILE MARKERS 40 AND 58.
  I-229 BETWEEN MILE MARKERS 1 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3991 9486 3965 9478 3962 9505 3962 9508
      3980 9512
TIME...MOT...LOC 2244Z 243DEG 12KT 3972 9497

HAIL...1.00IN
WIND...60MPH

$$

PMM/GITRO
529 
WWUS53 KEAX 042300
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT MON MAY 4 2015

KSC043-MOC003-021-042309-
/O.EXP.KEAX.SV.W.0045.000000T0000Z-150504T2300Z/
DONIPHAN KS-BUCHANAN MO-ANDREW MO-
600 PM CDT MON MAY 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ANDREW...
NORTHWESTERN BUCHANAN AND SOUTHEASTERN DONIPHAN COUNTIES WILL EXPIRE
AT 600 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT.

LAT...LON 3991 9486 3965 9478 3962 9505 3962 9508
      3980 9512
TIME...MOT...LOC 2259Z 243DEG 12KT 3974 9491

$$

PMM/GITRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:28 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 4, 3:28 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
328 PM CDT Mon May 4 2015

.DISCUSSION...
Issued at 327 PM CDT MON MAY 4 2015

The main concern in the short term will be the potential for severe
weather generally along and north of a Olathe to Macon line late
this afternoon into tonight. This afternoon a stationary front along
an Ottumwa, Iowa to near St Joseph to Concordia, KS. North of the
front, across extreme northwest Missouri where showers and cloud
cover have plagued the area instability is low. Further south of the
front, temperatures are in the upper 70s to lower 80s and MLCAPE
values are ranging between 1500-2000J/Kg. However, despite modest
instability, forcing and shear are weak. There is still a chance for
severe weather with the aforementioned instability and steep low-mid
level lapse rates. The main mode of thunderstorm activity would be
multicell clusters of thunderstorms with the strongest of storms
capable of producing large hail and locally damaging winds. The
severe threat should be over by midnight as the instability
decreases.

As we go through the overnight hours, an upper level trough will
move from the southwestern CONUS into the Four Corners area. Height
rise are expected across the region out ahead of the upper trough
which will help force the stationary front north of the area into
southern Iowa. This will leave the local area in the warm sector and
dry on Tuesday and we appear to be capped. The only caveat would be
the potential of a weak shortwave that models are picking up on
which could produce enough forcing for a few thunderstorms during
the day. As such, have included slight chance POPs over portions of
the CWA if a thunderstorm or two does initiate. Expect highs in the
lower 80s.

Tuesday night, the aforementioned upper level trough will move fro
the Four Corners into the eastern Rockies. A lead shortwave ejecting
out from the upper wave will move into eastern Kansas. Convection
will develop south and west of the forecast area Tuesday night and
move northeastward into the area during the early morning hours on
Wednesday. Early morning convection and cloud cover on Wednesday
will most likely diminish the severe potential however thunderstorms
are expected to continue through the day. Expect highs in the 70s.

Thunderstorms potential will continue for much of the extended
period as the general pattern chances little over the region. The
main feature of interest will be an upper level trough that will be
digging down the West Coast on Thursday. This upper trough will move
slowly through the southwestern CONUS Friday and Saturday before
finally ejecting out into the eastern Rockies on Sunday. This will
leave the area in southwestern flow aloft through that period.
Several shortwaves will move through the area during that time frame
with several round of thunderstorms possible through the period. By
Sunday nigh/Monday the upper level trough continues to move into the
northern Plains forcing a cold front through the area earlier in the
day and things may dry out on Monday. Highs will generally be in the
70s through this period with highs falling into the 60s behind the
front on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1218 PM CDT MON MAY 4 2015

Main concern for aviators during this TAF cycle will be the potential
for thunderstorm activity at the terminals from late this afternoon
into tonight. VFR conds are expected thru the period with sct-bkn
mid-lvl clouds this afternoon giving way to a bkn deck around 5kft
around 22Z-00Z when thunderstorms move into the terminals. Vis
restrictions are not expected with these storms. Storms are expected
to cont at the terminals thru 05Z-07Z when thunderstorms will shift
north of the terminals however a few could remain in the VC in the
terminals until the pre-dawn hours tomorrow. Otrw...expect clouds too
sct out around 10kft tomorrow morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...73
AVIATION...73
Hazardous weather outlook, May 4, 1:06 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT MON MAY 4 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
106 PM CDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SCATTERED STORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH TONIGHT. A
 FEW SEVERE STORMS ARE POSSIBLE OVER NORTHERN MISSOURI AND NORTHEAST
 KANSAS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 ADDITIONAL STORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY. WHILE THE
 THREAT OF SEVERE STORMS IS LOW AT THIS TIME...A FEW STRONG STORMS
 ARE POSSIBLE.

 WITH SEVERAL ROUNDS OF THUNDERSTORMS POSSIBLE THIS WEEK...PARTS OF
 NORTHWEST MISSOURI AND NORTHEAST KANSAS MAY SEE SEVERAL INCHES OF
 RAINFALL BY FRIDAY MORNING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, May 4, 4:16 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
416 PM CDT MON MAY 4 2015

KSZ025-102-042145-
ATCHISON KS-DONIPHAN KS-
416 PM CDT MON MAY 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
NORTHWESTERN ATCHISON COUNTIES UNTIL 445 PM CDT...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POWHATTAN TO WILLIS
TO MUSCOTAH...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  EFFINGHAM...DENTON...LANCASTER...HURON...LEONA...FARMINGTON AND
  SEVERANCE.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3966 9556 3966 9534 3986 9535 3987 9534
      3972 9520 3951 9529 3951 9557
TIME...MOT...LOC 2116Z 266DEG 26KT 3980 9555 3970 9546
          3958 9552

PMM/GITRO
Special weather statement, May 4, 5:11 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
511 PM CDT MON MAY 4 2015

KSZ025-102-MOZ020-028-042245-
ATCHISON KS-BUCHANAN MO-DONIPHAN KS-PLATTE MO-
511 PM CDT MON MAY 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN BUCHANAN...SOUTHEASTERN DONIPHAN AND NORTHEASTERN
ATCHISON COUNTIES UNTIL 545 PM CDT...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROY TO RUSHVILLE TO
6 MILES SOUTH OF ATCHISON...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BEAN LAKE...DE KALB...IATAN AND FAUCETT.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 24 AND 43.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3970 9479 3956 9479 3943 9479 3951 9523
      3966 9515 3978 9519
TIME...MOT...LOC 2210Z 290DEG 24KT 3976 9512 3962 9501
          3948 9509

GITRO/PMM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:35 PM CDTSpecial Weather StatementEAXNodaway40 min
May 4, 12:48 AM CDTSpecial Weather StatementEAXAtchison57 min
May 4, 1:40 AM CDTSpecial Weather StatementEAXNodaway35 min
May 4, 2:21 AM CDTSpecial Weather StatementEAXGentry39 min
May 4, 2:35 AM CDTAreal Flood AdvisoryEAXAdair, Daviess, Grundy, Harrison, Mercer, Nodaway and 3 more35 days
May 4, 2:56 AM CDTSpecial Weather StatementEAXGentry34 min
May 4, 5:11 PM CDTSpecial Weather StatementEAXBuchanan34 min
May 4, 6:18 PM CDTAreal Flood AdvisoryEAXBuchanan4 hr
May 4, 6:35 PM CDTSpecial Weather StatementEAXClinton25 min
May 4, 6:38 PM CDTFlash Flood WarningEAXBuchanan4 hr
May 4, 6:58 PM CDTSpecial Weather StatementEAXClay32 min
May 4, 4:16 PM CDTSpecial Weather StatementEAXAtchison29 min
May 4, 4:37 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan23 min
May 4, 6:30 PM CDTSpecial Weather StatementEAXLeavenworth30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.